Diabetes Dizziness: Have You Experienced Dizziness Related to Your Diabetes?
Dizziness is not a pleasant feeling. It can strike unexpectedly anytime, anywhere, leaving you unable to carry on with everyday tasks.
This lightheaded sensation is typically accompanied by a sudden flush of heat and often seems to occur at the most inconvenient time possible, which can be embarrassing.
As awkward as sudden dizziness can be, you should always alert someone nearby to the fact that you have diabetes. Feeling lightheaded can be the first warning that your blood glucose levels are awry, and you want someone close knowing how to help you.
What Causes Dizziness?
There are many reasons why someone might feel dizzy, not all of them related to diabetes. Maybe the room is too hot, or the person feeling dizzy is overdressed or dehydrated.
Sometimes certain medications, an ear infection or a migraine can cause dizziness. Stress can also bring on the room-spinning feeling or sensation you may faint.
If dizziness often strikes after you sit or stand up suddenly, but goes away when you sit or lie down, it is probably due to postural hypertension (a sudden drop in blood pressure), which is quite common in older people.
With dizziness caused by stress or heat, a cool glass of water or a bit of fresh air will help you recover completely within a very short time. Maybe a trip to your doctor is in order if you suspect your medication or an ear infection is to blame.
But since there is a chance your body is using dizziness as an early warning system, you should always check your blood sugar levels if you self-test, or get them checked if dizzy spells become frequent if you don’t test your sugar levels with finger prick testing.
Dizziness and Blood Glucose Levels
As is often the case with fairly vague symptoms like dizziness, the weird sensation of the room spinning, being “not quite with it,” or feeling everyone else seems far away can be a sign of high or low blood glucose.
What is Hypoglycemia? Can it Cause Dizziness?
Hypoglycemia is “low blood glucose” or “low blood sugar”; it occurs when the glucose levels in the body drop below 70 mg/dL. This is the “technical” threshold, but if your blood glucose levels have been running very high, you may feel hypoglycemic at a higher number.
The symptoms of hypoglycemia vary from person to person, but there is a set of classic symptoms. Some people only will feel some of these symptoms, while others will feel all of these symptoms – and others won’t feel any symptoms at all – a dangerous condition called hypoglycemia unawareness.
There is two levels of hypoglycemia: mild-to-moderate hypoglycemia and severe hypoglycemia. We’ll discuss the symptoms for both, as well as the treatment.
Mild-to-moderate hypoglycemia symptoms include:
- A feeling of shakiness
- A headache
- Blurred vision
- Sudden fatigue
- Dizziness and lightheadedness
- Feeling uncoordinated
- Irregular heartbeat
Severe hypoglycemia symptoms include:
- An inability to eat or drink (meaning an inability to treat the hypoglycemia by oneself)
Treatment of hypoglycemia
Treating hypoglycemia involves the following steps:
- Check your blood glucose levels. However, if your meter is not available, skip this step and move to step 2.
- If your blood glucose level is at or below 70 mg/dL, treat the low blood glucose level with food or drink that is about 15 grams of carbohydrates of a quick-acting carbohydrate, such as 4 ounces of juice or regular soda, a tablespoon of sugar or honey, or 3-4 glucose tablets.
- Recheck your blood sugar in 15 minutes. If your blood sugar has not risen, repeat step 2.
- If your next meal is greater than 1 hour away, consume a snack to help to stabilize your blood sugar levels.
Treatment of someone who has severe hypoglycemia is a little bit different. In this event, the person is unable to themselves.
If there is a glucagon emergency kit available, you should follow the instructions and administer the glucagon. It has a large needle and is designed to be given through clothing. If there is not glucagon available, seek emergency medical assistance right away.
Dizziness and Blood Glucose Levels
What About Hyperglycemia? Can That Cause Dizziness?
You can probably guess what hyperglycemia is – it is “high blood glucose” or “high blood sugar”; in general, it occurs when the blood glucose level rises above 180 mg/dL, although the threshold varies depending on when the blood glucose level is checked.
Early symptoms of hyperglycemia include:
- Increased thirst (also called polydipsia)
- Increased urination (also called polyuria)
- Increased hunger (also called polyphagia)
- Difficulty concentrating
- Weight loss
- A continual blood glucose level greater than 180 mg/dL
When hyperglycemia is left untreated, symptoms worsen. Further symptoms can then develop and may include:
- Infections, such as skin and vaginal infections
- Worsening vision
- Nerve damage to the extremities
- Erectile dysfunction
- Damage to the eyes (diabetic retinopathy) or kidneys (diabetic nephropathy)
As you can see from this extensive list of symptoms, dizziness is not a common symptom. Does this mean that it doesn’t occur? Well, let’s read between the lines.
When blood sugar levels become dangerously high, the “polys” tend to occur – polydipsia, polyphagia, and polyuria. Between the excessive thirst and excessive urination, weight loss happens – and the risk of dehydration dramatically increases. And a classic symptom of dehydration is dizziness.
So, in a roundabout way, dizziness can be caused by hyperglycemia – it just depends on how high your blood glucose levels are running.
Treatment of hyperglycemia is individualized to the person and is dependent on how high the levels are. Depending on what type of diabetes you have, you may require insulin. You may manage your diabetes with diet and exercise, or oral or injectable medications.
However, if your numbers are dangerously high, you should seek medical assistance as soon as possible – contact your physician or go to the emergency department for treatment. In rare circumstances, very high blood glucose levels can indicate diabetic ketoacidosis or hyperosmolar hyperglycemic nonketotic syndrome, both which require immediate medical attention.
Diabetic Autonomic Neuropathy
Unfortunately, diabetic autonomic neuropathy (DAN) is a common diabetes complication that can affect any number of organs or systems within the body. Dizziness is a common symptom of this condition, among others.
Basically, DAN affects the autonomic nerves, which control the bladder, intestine and genital areas along with other organs. It can cause erectile dysfunction, prevent the bladder from emptying properly (which can lead to urinary tract infections), and diarrhea or constipation if the intestinal tract nerves are damaged.
DAN can also affect the stomach, leading to vomiting or bloating as the system that pushes the food along from entrance to exit fails to work correctly.
These sound like relatively mild symptoms, but the slow movement of food can affect medication doses. When it comes to matching insulin doses to food intake, you can appreciate how serious this can be.
Other organs affected by DAN include the eyes and heart — I don’t need to tell you why damage to these parts of your body might be serious.
The condition can also affect the way your body responds to low blood sugar, meaning you might be in danger if you no longer get the early warning signs of hypoglycemia.
What Should You Do if You Are Feeling Dizzy?
If you have diabetes (or prediabetes, or suspect you have diabetes) and you feel dizzy, there is only one way to know if your blood glucose levels are the cause of your symptoms.
You must check your blood glucose levels.
The quickest way to do so is to use a meter. Checking your blood glucose levels will let you know in 3 to 10 seconds (depending on the type of meter you have) if you’re in a “danger zone.” And if your level is normal, well – you’ve ruled out hypo- or hyperglycemia as a cause of your symptoms.
It May Be Time to See Your Doctor
So when diabetes dizziness strikes, it might be time to visit your health care provider to make sure you are managing your blood glucose levels effectively and avoid developing any serious complications. Especially if it seems you have felt lightheaded more frequently and you can’t attribute it to a hot room or too much Champagne.
It might be that you just need to adjust your diet, lifestyle or medications slightly, but it’s always worth reporting any changes in your condition to your doctor as it’s usually easier to correct all of these complications earlier rather than later.